Texas, 2023

Hail in Texas, August 7, 2023

August 7, 2023 · NWS OUN · 2 events in 1 county or zone

A low-amplitude upper wave initiated scattered convection across the West Texas Rolling Plains during the late evening of the 7th. This included a supercell thunderstorm across parts of Baylor County, amidst favorable instability and wind shear for organized storm modes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A low-amplitude upper wave initiated scattered convection across the West Texas Rolling Plains during the late evening of the 7th. This included a supercell thunderstorm across parts of Baylor County, amidst favorable instability and wind shear for organized storm modes. Large hail was reported near the town of Seymour, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 5:19 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 7, 5:19 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
619 PM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 357 PM CDT Mon Aug 7 2023

A multifaceted synoptic to mesoscale pattern is expected tonight
with 3 mechanisms for convection that will influence our area. The
first two mechanisms are two shortwave troughs that will approach
from the west. One shortwave trough, currently seen on water
vapor imagery across Colorado, will approach from Kansas into
northwest Oklahoma. The second shortwave trough, currently seen on
water vapory imagery across New Mexico, will approach from the
Texas panhandle into southwest Oklahoma and north Texas. Both of
these shortwave troughs will provide sufficient ascent for
complexes of thunderstorms. At the same time, the cold front that
moved through yesterday will begin to lift back to the north as a
warm front. Isentropic ascent with the retreating warm front will
also provide ascent.

All 3 mechanisms will result in widespread convection tonight
with the highest probabilities in a northwest to southeast band
across north central, central, and east-central Oklahoma from ~06
to 12Z. Instability and shear will be sufficient for some risk of
severe weather (hail); however, widespread convection and the
attendant cell mergers/interactions should temper the risk (i.e.,
the storm mode will not be favorable). Either way, the most
intense cores will be capable of producing severe hail.

Convection should exit from west to east Tuesday morning. Similar
to recent days, convective outflow from tonight's thunderstorms
will modulate the temperatures for tomorrow afternoon's
temperatures. The coolest temperatures are expected across north
east/east central Oklahoma and the hottest temperatures across
southwest Oklahoma/north Texas.

Mahale

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 357 PM CDT Mon Aug 7 2023

Through the extended period, the Southern Plains will remain on
the gradient between northwest flow and a mid-level ridge aloft.
As a result, thunderstorm complexes, shortwave troughs, and
cold fronts on the periphery of the ridge will likely clip at
least the northern parts of the area. These fronts will bring a
chance for showers and thunderstorms and "less hot" temperatures
in their wake for these locations.

Farther to the southwest, across southwest Oklahoma and north
Texas, the influence from these systems will be limited to non-
existent--resulting in dangerous heat and potentially elevated
fire weather conditions. In other words, the weather Ponca City
experiences this week won't be the same as Knox City.

Specifically, another complex of showers and thunderstorms is
expected to move through Tuesday night into early Wednesday--
especially across the northern half of Oklahoma. In it's wake,
another shortwave trough will approach Wednesday with a cold
front that will advance southeast across the area with a chance
for showers and thunderstorms during the day. Instability and
shear appear sufficient for strong to severe thunderstorms;
however, the cap may limit the southwest extent of convective
coverage (i.e., there are much higher probabilities for
showers/storms to our northeast).

Hotter temperatures appear more likely toward the latter part of
the week (Friday and Saturday) as the low-level thermal ridge
strengthens; however, there will still be at least a low-chance
of showers and thunderstorms given the close proximity of faster
mid-level flow. If a complex advances far enough south, some
locations will likely cooler than currently forecast (most likely
across the north).

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Mon Aug 7 2023

As discussed above, there will be a few areas of shower/storm
development this evening and overnight spreading across the area,
so most areas will see the potential of showers/storms for a few
hours overnight, with associated MVFR or locally IFR conditions
associated with the lower clouds and reduced visibility with the
precipitation. There could be some localized MVFR ceilings apart
from the storms themselves in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  92  76  97 /  60  40  20  20
Hobart OK         68 101  77 101 /  50  20  20  10
Wichita Falls TX  73 105  81 107 /  60  20  10  20
Gage OK           64  92  68  90 /  60  10  20  10
Ponca City OK     67  87  71  91 /  60  50  50  20
Durant OK         73  97  79 101 /  50  30  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Aug 7, 4:27 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
527 PM CDT Mon Aug 7 2023

OKZ004>048-050>052-TXZ083>090-082230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
527 PM CDT Mon Aug 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Numerous thunderstorms are expected tonight. Some strong to
severe thunderstorms are possible with the primary hazard being
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will likely be ongoing across portions of northern
and central Oklahoma Tuesday morning. These will gradually
decrease during the morning hours. Beyond Tuesday, there is a
daily, chance for thunderstorms. The highest chance of thunderstorms
is Tuesday night into Wednesday, especially across northern
Oklahoma.

.Fire Weather...
Elevated fire weather conditions are expected Wednesday and
Friday afternoons across southwestern Oklahoma and adjacent parts
of north Texas.

.Dangerous Heat...
Excessive heat and humidity quickly spread northward over at least
the southern half of Oklahoma from Tuesday afternoon and lasting
into the upcoming weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 7, 9:09 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
1009 PM CDT Mon Aug 7 2023

TXZ088-080345-
Baylor TX-
1009 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northern Baylor
County through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Red Springs, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Red Springs, Lake Kemp, and Mabelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3357 9947 3360 9948 3376 9948 3384 9910
      3383 9908 3382 9908 3359 9905
TIME...MOT...LOC 0309Z 260DEG 33KT 3368 9940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baylor

When
August 7, 9:47 PM CST
Where
Baylor County, 0.43 mi SSW of Seymour
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.585, -99.264

Hail, Baylor

When
August 7, 9:50 PM CST
Where
Baylor County, Seymour
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.590, -99.260

Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129420, 1129434.